Alert archive / Hawaii / Wind Advisories in 2014

Wind Advisory 26, NWS Honolulu, HI

September 24, 2014Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Sep 24, 2014, 10:00 PM HST for Hawaii County, Hawaii. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Sep 24, 2014, 10:00 PM HST (08:00 UTC)
Expired
Sep 25, 2014, 9:28 AM HST
In force
11 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 8.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2014-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2014-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1767 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

774 
WWHW70 PHFO 250800
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1000 PM HST WED SEP 24 2014

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS THROUGH 6 AM HST
THURSDAY...

HIZ028-251600-
/O.NEW.PHFO.WI.Y.0026.140925T0800Z-140925T1600Z/
BIG ISLAND SUMMITS-
1000 PM HST WED SEP 24 2014

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST THURSDAY. 

* WINDS...EAST 40 TO 45 MPH WITH LOCALIZED GUSTS OVER 55 MPH.

* TIMING...UNTIL 6 AM HST THURSDAY.

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 45 MPH...OR
GUSTS OF AT LEAST 55 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

REYNES
3 follow-up statements
994 
WWHW70 PHFO 250804 AAA
NPWHFO

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE HONOLULU HI
1004 PM HST WED SEP 24 2014

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS THROUGH 6 AM HST
THURSDAY...

HIZ028-251600-
/O.CON.PHFO.WI.Y.0026.000000T0000Z-140925T1600Z/
BIG ISLAND SUMMITS-
1004 PM HST WED SEP 24 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY. 

* WINDS...EAST 40 TO 50 MPH WITH LOCALIZED GUSTS OVER 60 MPH.

* TIMING...UNTIL 6 AM HST THURSDAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING  DIFFICULT...ESPECIALLY
  FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 45 MPH...
OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$
523 
WWHW70 PHFO 251336
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
336 AM HST THU SEP 25 2014

...WIND ADVISORY CONTINUES FOR THE BIG ISLAND SUMMITS...

HIZ028-252200-
/O.EXT.PHFO.WI.Y.0026.000000T0000Z-140925T2200Z/
BIG ISLAND SUMMITS-
336 AM HST THU SEP 25 2014

...WIND ADVISORY NOW IN EFFECT UNTIL NOON HST TODAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL NOON HST TODAY. 

* WINDS...EAST 35 TO 50 MPH WITH LOCALIZED GUSTS NEAR 60 MPH.

* TIMING...UNTIL NOON HST TODAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 45 MPH...
OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED. MOTORISTS SHOULD BE
CAREFUL.

&&

$$
037 
WWHW70 PHFO 251928
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
928 AM HST THU SEP 25 2014


HIZ028-252030-
/O.CAN.PHFO.WI.Y.0026.000000T0000Z-140925T2200Z/
BIG ISLAND SUMMITS-
928 AM HST THU SEP 25 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

EAST WINDS WILL REMAIN ELEVATED TODAY...BUT ARE EXPECTED TO REMAIN
BELOW ADVISORY LEVELS TODAY. WINDS MAY INCREASE AGAIN TONIGHT.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Sep 24, 8:30 PM HST, 1 hour 30 minutes earlier.

Area forecast discussion, Sep 24, 8:30 PM HST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST WED SEP 24 2014

.SYNOPSIS...
MODERATE TRADE WINDS WILL DIMINISH SOMEWHAT BY THE WEEKEND. A WEAK
FRONT WILL BRING SHOWERS TO THE SMALLER ISLANDS TONIGHT...AND THEN
MORE WIDESPREAD...BUT LIGHTER...SHOWERS WILL PERSIST OVER MOST OF
THE STATE INTO NEXT WEEK.

&&

.DISCUSSION...
OBSERVATIONS AROUND THE MAIN HAWAIIAN ISLANDS REPORTED MODERATE
TRADE WINDS PREVAILING. ALTHOUGH GAP ACCELERATION INCREASED SPEEDS
THROUGH MOST CHANNELS...SATELLITE ESTIMATES SUGGESTED THAT
CONDITIONS THERE REMAINED JUST BELOW THE CRITERION FOR A SMALL CRAFT
ADVISORY. ON THE OTHER HAND...EASTERLY WINDS OVER HIGHER ELEVATIONS
THREATENED TO CROSS THE THRESHOLD FOR A WIND ADVISORY...REQUIRING
CONTINUED VIGILANCE.

PRECIPITATION ACROSS THE ISLANDS WAS SPARSE THROUGH EARLY THIS
EVENING...BUT A WEAK FRONT APPROACHING FROM THE NORTHEAST LIKELY
WILL BRING SHOWERS TO THE SMALLER ISLANDS OVERNIGHT. ALTHOUGH THIS
FEATURE HAD LOST MOST OF ITS DYNAMIC SUPPORT...THE LARGE AMOUNT OF
WATER VAPOR ACCOMPANYING IT WILL NOT REQUIRE MUCH OF A BUMP TO FUEL
WEAK CONVECTION. THAT SAID...RAINFALL ALSO PROBABLY WILL REMAIN
LIGHT AND SPORADIC ENOUGH TO AVOID SIGNIFICANT PROBLEMS.

ALOFT...STRONG RIDGING TO THE NORTH NORTHEAST SLOPED SHARPLY INTO A
WEAK TROUGH OVER AND SOUTH OF THE STATE. THE TROUGH OF COURSE WILL
SUPPORT SHOWER DEVELOPMENT AS LONG AS IT LASTS...BUT SOLUTIONS
DIFFERED IN THEIR TREATMENT OF IT. TO THE EXTENT THAT A CONSENSUS
EXISTED...MODELS PREDICTED THE TROUGH TO SHIFT WEST AND FILL IN
SOMEWHAT THROUGH THE NEXT 48 HOURS. ALTHOUGH THE HIGH SHOULD
DIMINISH SLIGHTLY AS WELL...MOST SOLUTIONS PREDICTED IT TO PERSIST
THROUGH MOST OF THE FORECAST PERIOD.

THE MOST SIGNIFICANT DIFFERENCE AMONG MODELS AROSE AROUND EARLY NEXT
WEEK...WHEN SOME SOLUTIONS PREDICTED THE MID-LEVEL TROUGH TO DEEPEN
AND WIDEN SLIGHTLY...WHILE MOVING NORTHEAST OVER THE STATE. THE COLD
POOL ACCOMPANYING THE LOW WILL NOT HAVE MUCH OF A CHANCE TO
DEVELOP...BUT THE AIR MASS CLOSER TO THE SURFACE LIKELY WILL REMAIN
WARM AND MOIST ENOUGH SO THAT THE NET DIFFERENCE MAY SUPPORT DEEP
CONVECTION ANYWAY. FOR NOW...MODERATELY WET CONDITIONS SHOULD BE
SUFFICIENT FOR THAT PART OF THE FORECAST...BUT IF SOLUTIONS
INCREASINGLY FAVOR THE LOW TO DEVELOP AND ARRIVE...THEN
THUNDERSTORMS MAY BECOME A REAL POSSIBILITY.

OTHERWISE...THE SUBTROPICAL RIDGE SHOULD PERSIST NORTH OF THE STATE
AT THE SURFACE THROUGH THE FORECAST PERIOD...KEEPING LIGHT TRADE
WINDS OVER THE ISLANDS.

&&

.AVIATION...
A WET TRADE PATTERN WILL DEVELOP OVERNIGHT...AS AN AREA OF
ENHANCED MOISTURE ALONG A SHEAR LINE MOVES SOUTH ACROSS THE STATE.
SHOWERS WILL BECOME FREQUENT ACROSS WINDWARD AREAS OF THE SMALLER
ISLANDS...WITH AREAS OF MVFR CONDITIONS BECOMING LIKELY...AND
ISOLATED IFR POSSIBLE IN THE HEAVIEST SHOWERS. SHOWERS WILL SPILL
OVER INTO SOME LEEWARD AREAS AS WELL...WITH ISOLATED MVFR POSSIBLE.
SHOWERS WILL BE IN THE VICINITY OF MOST TERMINALS...WITH PHLI MOST
LIKELY TO EXPERIENCE LONGER PERIODS OF MVFR CONDITIONS. AIRMET
SIERRA FOR MOUNTAIN OBSCURATION WILL PROBABLY BE NECESSARY LATER
TONIGHT INTO THURSDAY.

AIRMET TANGO REMAINS POSTED FOR LOW LEVEL TURB IN THE LEE OF HIGHER
TERRAIN.

&&

.MARINE...
WINDS MAY INCREASE ACROSS THE COASTAL WATERS ALONG AND NORTH OF THE
APPROACHING FRONT...BUT SHOULD REMAIN BELOW THE ADVISORY THRESHOLD
OF 25 KNOTS.

NO MAJOR SWELLS ARE EXPECTED THROUGH THE WEEKEND. A SERIES OF 2- TO
3-FOOT SWELLS FROM THE NNW TO NNE WILL ARRIVE LATE THIS WEEK AND
THROUGH THE WEEKEND. A SMALL SSW SWELL WILL ARRIVE SATURDAY...AND A
LONG-PERIOD SOUTHERLY SWELL SHOULD ARRIVE EARLY NEXT WEEK.
OTHERWISE...SHORT-PERIOD SEAS DRIVEN BY THE TRADE WINDS ARE EXPECTED
TO BUILD A BIT THROUGH THE NEXT COUPLE OF DAYS...BUT SURF ALONG
EAST-FACING SHORES LIKELY WILL REMAIN WELL BELOW THE ADVISORY
THRESHOLD.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION/MARINE...RYSHKO
AVIATION...JACOBSON

Nearby

Wind Advisories in Hawaii, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.